Alert archive / Washington / High Surf Advisories in 2011

High Surf Advisory 4, NWS Seattle, WA

November 22, 2011

NWS Seattle, WA issued this high surf advisory at Nov 22, 2011, 2:57 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2011, 2:57 AM PST (10:57 UTC)
Expired
Nov 22, 2011, 9:02 AM PST
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WHUS46 KSEW 221057
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
257 AM PST TUE NOV 22 2011

...A HIGH SURF ADVISORY IS IN EFFECT UNTIL 4PM FOR THE NORTH AND
CENTRAL WASHINGTON COAST...

WAZ516-517-230000-
/O.NEW.KSEW.SU.Y.0004.111122T1057Z-111123T0000Z/
NORTH COAST-CENTRAL COAST-
257 AM PST TUE NOV 22 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* WAVES AND SURF...SEAS AROUND 20 FEET TODAY.

* IMPACTS...EXPECT DANGEROUS SURF ESPECIALLY AT HIGH TIDE LATER
  THIS MORNING. BEWARE OF DRIFTWOOD AND LOGS BEING TOSSED ABOUT
  AND STAY OFF BREAKWATERS AND JETTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
1 follow-up statement
046 
WHUS46 KSEW 221702
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
902 AM PST TUE NOV 22 2011


WAZ516-517-221815-
/O.CAN.KSEW.SU.Y.0004.000000T0000Z-111123T0000Z/
NORTH COAST-CENTRAL COAST-
902 AM PST TUE NOV 22 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH
SURF ADVISORY. 

COMBINED SEAS ALONG THE NORTH AND CENTRAL COAST HAVE FALLEN BELOW
20 FEET.

$$

ALBRECHT
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Nov 21, 9:00 PM PST, 5 hours 57 minutes earlier.

Area forecast discussion, Nov 21, 9:00 PM PST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PST MON NOV 21 2011

.SYNOPSIS...WET AND UNSETTLED CONDITIONS WILL PERSIST THROUGH
WEDNESDAY DUE TO A VERY MOIST FRONTAL BOUNDARY STALLING OVER THE
AREA.  IN ADDITION TO LOCALLY HEAVY PRECIPITATION...ANTICIPATE
STRONG WINDS ACROSS MUCH OF THE AREA OVERNIGHT INTO TUESDAY MORNING.
A COLDER PACIFIC STORM IS EXPECTED TO BEGIN IMPACTING THE REGION
ON THURSDAY.

&&

.SHORT TERM...A DEEP 975 MB LOW PRESSURE CENTER JUST WEST OF THE
NORTH TIP OF VANCOUVER ISLAND WILL CONTINUE TO MOVE NORTH-NORTHEAST
THROUGH THE NIGHT WITH AN ASSOCIATED COLD FRONT APPROACHING THE
REGION.  SIGNIFICANT RAIN IN ADVANCE OF THE FRONT IS SPREADING
ACROSS THE REGION WHILE THE FREEZING LEVEL CONTINUES TO SLOWLY
RISE.  THIS FRONT IS EXPECTED TO PRETTY MUCH STALL OVER THE AREA
INTO WEDNESDAY AS SEVERAL WAVES RIPPLE ALONG IT.  THE RESULT WILL BE
RAIN THROUGH THE PERIOD...HEAVY AT TIMES.  THERE WILL BE SOME AMOUNT
OF NORTH TO SOUTH WIGGLE TO THE STALLED FRONT DURING THIS
TIME...WHICH WILL SHIFT THE AREA OF HEAVIEST RAIN AROUND A BIT.

CONCERNING THE PRECIPITATION IN THE MOUNTAINS...IT WILL FALL
AS SNOW IN THE CENTRAL CASCADE PASSES TONIGHT BUT WILL QUICKLY
CHANGE OVER TO RAIN TUESDAY MORNING IN RESPONSE TO MILD...WESTERLY
FLOW PUSHING THROUGH THE PASSES WHERE A WINTER WEATHER ADVISORY IS
IN EFFECT.  THE SNOW LEVEL WILL RISE QUICKLY OVERNIGHT OVER THE
OLYMPICS RESULTING IN SUB-WARNING ACCUMULATIONS SO AN ADVISORY IS IN
EFFECT THERE.  THE COLD AIR WILL LINGER LONGER OVER THE NORTH
CASCADES WHERE 1 TO 2 FEET OF SNOW IS LIKELY BY LATE TUESDAY...WHERE
A WINTER STORM WARNING IS IN EFFECT.

THE OTHER SIGNIFICANT ISSUE WITH THE FRONT...MAINLY THROUGH THE NEXT
18 HOURS IS THE STRONG WINDS.  THE COAST AND PORTIONS OF THE
NORTHWEST INTERIOR WILL SEE SUSTAINED WINDS IN THE 30S TO MID 40S
WITH GUSTS 55 TO 65 MPH DEPENDING ON LOCATION.  THESE AREAS HAVE A
HIGH WIND WARNING IN EFFECT.  THE REMINDER OF THE AREA IS UNDER A
WIND ADVISORY AS WINDS WILL BE NOT QUITE AS STRONG WITH SUSTAINED
SPEEDS IN THE 15 TO 30 MPH RANGE AND GUSTS INTO THE MID 40S.

EXPECT THE BAROCLINIC ZONE TO WEAKEN WEDNESDAY NIGHT...WITH THE
FOCUS OF THE HEAVIEST PRECIPITATION SHIFTING SOUTH OF THE FORECAST
AREA BY THURSDAY MORNING.  THEN A COLDER SYSTEM WILL BEGIN TO IMPACT
THE REGION THURSDAY AFTERNOON.  IF THIS SYSTEM ENDS UP AS WET AS THE
MODELS ARE ADVERTISING...A WINTER STORM WATCH WILL BE NEEDED FOR THE
MOUNTAINS THURSDAY AFTERNOON AND NIGHT.  CERNIGLIA

.LONG TERM...THE THURSDAY SYSTEM MENTIONED ABOVE WILL MOVE EAST OF
THE CASCADES THURSDAY NIGHT LEAVING BEHIND A BIT OF SHOWER ACTIVITY
IN ITS WAKE.  BEHIND THAT ANOTHER RATHER JUICY SYSTEM BEGINS TO TAKE
AIM AT THE PACIFIC NORTHWEST REGION.  THE WARM FRONT PASSES
NORTHEAST THROUGH THE REGION SATURDAY WITH A PERIOD OF RAIN THEN THE
COLD FRONT SLOWLY MOVES THROUGH ON SUNDAY.  THE MODELS INDICATE THAT
THERE WILL BE A PERIOD OF TIME WHERE THE FRONT WILL BE STALLED...BUT
AT THE MOMENT THIS IS OCCURRING ACROSS VANCOUVER ISLAND.  THIS IS A
GOOD 5 DAYS OUT AND IT WILL NEED TO BE WATCHED CLOSELY AS IT WILL
LIKELY LOOK A BIT DIFFERENT AS WE GET CLOSER.  AFTER A SHORT BREAK
IN THE WEATHER THIS WILL BE FOLLOWED BY ANOTHER COLDER SYSTEM AROUND
NEXT TUESDAY.  WILL BE A BUSY WEEK.  CERNIGLIA

&&

.HYDROLOGY...THERE ARE TWO FRONTAL SYSTEMS PRESENTING A THREAT OF
FLOODING ON WESTERN WASHINGTON RIVERS IN THE SHORT TERM. THE FIRST
SYSTEM WILL MOVE THROUGH THE AREA TONIGHT AND TUESDAY...BRINGING
PRECIPITATION AMOUNTS OF 2 TO 6 INCHES TO THE MOUNTAINS. SOME MODEL
RUNS HAVE SHOWN SLIGHTLY HEAVIER BULLSEYES...BUT THIS RANGE LOOKS
REPRESENTATIVE FOR THE 24 HR EVENT. SNOW LEVELS WILL RISE TO 5000 TO
6000 FT. THE HEAVIEST AMOUNTS WILL BE OVER THE OLYMPIC MOUNTAINS --
ALSO WHERE THE SNOW LEVEL WILL RISE FIRST -- WITH A SECONDARY FOCUS
OVER THE CENTRAL AND SOUTHERN CASCADES AND THE SOUTHWEST PART OF
WESTERN WASHINGTON.

THE SECOND FRONTAL WAVE WILL MOVE THROUGH TUESDAY NIGHT AND
WEDNESDAY...WITH ANOTHER 1 TO 4 INCHES OF PRECIPITATION. THE SNOW
LEVEL WILL BE IN THE 3000 TO 4000 FT RANGE. THERE IS MORE
UNCERTAINTY ABOUT THE FOCUS OF HEAVIEST PRECIPITATION FOR THE SECOND
WAVE...AS MODELS HAVE BEEN SOMEWHAT INCONSISTENT. MOST LIKELY
THOUGH...IT WILL BE SIMILAR TO THE FIRST WAVE.

AT THIS TIME...THE SCENARIO APPEARS TO PRESENT A THREAT OF FLOODING
FOR ONLY THE MOST FLOOD-PRONE RIVERS OF WESTERN WASHINGTON. AND --
WITH THE POSSIBLE EXCEPTION OF THE SKOKOMISH RIVER -- THE FLOODING
THAT DOES OCCUR SHOULD BE RELATIVELY MINOR.

THE FLOOD WATCH AREA HAS BEEN EXPANDED TO INCLUDE LEWIS AND THURSTON
COUNTIES...WHERE MINOR FLOODING IS POSSIBLE ON THE NEWAUKUM AND
CHEHALIS RIVERS. IT ALSO NOW INCLUDES PIERCE...KING AND SNOHOMISH
COUNTIES WITH MINOR FLOODING POSSIBLE ON THE PUYALLUP RIVER NEAR
ORTING...AND THE SNOQUALMIE AND STILLAGUAMISH RIVERS.

THE FLOOD WATCH REMAINS IN EFFECT FOR THE OLYMPIC PENINSULA. THE
SKOKOMISH RIVER WILL MOST LIKELY FLOOD. THE OTHER RIVER OF PRIMARY
CONCERN THERE IS THE ELWHA...IN PART DUE TO UNCERTAINTY IN ITS
BEHAVIOR SINCE THE DAMS THERE HAVE BEEN REMOVED RECENTLY.

FINALLY IT SHOULD BE NOTED THAT A SCENARIO LIKE THIS...WITH
PRECIPITATION ARRIVING IN MULTIPLE SYNOPTIC WAVES...DO LEAVE A
HIGHER DEGREE OF UNCERTAINTY. THE BOTTOM LINE THEN IS STAY TUNED FOR
UPDATES AND REVISIONS TO THE FORECAST. MCDONNAL

&&

.AVIATION...STRONG FRONTAL SYS MOVING SLOWLY THROUGH WRN WA
OVERNIGHT. DEEP MOISTURE AND RAIN WITH STRONG SSW WIND ALF. THE AIR
WILL BE STABLE TONIGHT THEN BECOME SOMEWHAT UNSTABLE BEHIND THE
FRONT TUE MORNING OVER THE NW PTN OF WA...BUT THE FNTL SYS WILL
PROBABLY HANG UP OVER NRN ORE AND THE SRN CASCADES SO WILL REMAIN
MOIST AND STABLE THERE THRU TUE. MAINLY MVFR CIGS AND VISIBILITIES
UNDER THE FRONTAL BAND...THEN IMPROVEMENT IS POSSIBLE NORTH OF A
LINE FROM HQM-SEA BY MIDDAY IF THE FRONTAL BAND SAGS SOUTH OVER
OREGON AND STAYS THERE. SW WINDS WILL RISE TO 50 KT AT 2000 FEET
TNGT WITH THE STRONGEST PART OF THE FRONT...AND THE WINDS AT 5000
FEET WILL REACH SW 75KT. BY MID MORNING THOSE STRONG WINDS
ASSOCIATED WITH THE FRONTAL BAND WILL BE OVER OREGON AND INTO ERN WA
AND MOST OF WRN WA WILL BE NORTH OF THE FRONT WITH MUCH LIGHTER
WINDS ALOFT. SO FOR TONIGHT...THESE STRONG WINDS ALF AND INCREASING
SFC PRES GRADIENT WILL INTERACTING WITH THE TERRAIN WILL CAUSE AREAS
OF WIND SHEAR WITH SFC GUSTS TO 50 KT NEAR THE COAST AND NORTH OF
EVERETT. 19

KSEA...CURRENT TAF LOOKS GOOD. THE FRONTAL BAND WILL SHIFT SOUTHEAST
OF SEATTLE ARND DAYBREAK...BUT RAIN BANDS WILL PROBABLY STILL LIFT
NORTH THROUGH THE METRO AREA AT TIMES.

&&

.MARINE...A 977MB LOW WILL CLIP NRN VANCOUVER ISLAND TONIGHT AND THE
STRONG ASSOCIATED FRONTAL SYSTEM WILL MOVE SLOWLY THROUGH WRN WA
OVERNIGHT. GALE TO STORM FORCE WINDS AND OVER THE COASTAL WATERS
SEAS WILL BUILD TO 20-25 FT LATER TONIGHT THROUGH TUE MORNING. THE
FRONTAL BAND AND STRONG PRESSURE GRADIENTS WILL SHIFT SOUTHEAST OF
THE WA WATERS TUESDAY AND ALTHOUGH A DISTURBANCE MOVES UP ALONG THE
FRONT THE FRONTAL BAND AND STRONG GRADIENTS ARE NOT FORECAST BY THE
NAM AND GFS TO LIFT BACK NORTH OVER WRN WA. SO THE WINDS WILL
DECREASE DRAMATICALLY BEHIND THE FRONT FOR WRN WA ON TUE WHILE
STRONG GRADIENTS STAY OVER THE OREGON COASTAL WATERS. THEN ON THU
ANOTHER STRONG FRONT WILL PUSH THROUGH THE REGION.  19

&&

.AVALANCHE...A STRONGER...WARMER...AND WETTER SYSTEM IS SET TO HIT
THE MOUNTAINS OVERNIGHT THROUGH TUESDAY NIGHT...WITH SIGNIFICANT
WATER AT RISING FREEZING LEVELS AND VERY STRONG WINDS. THIS WEATHER
SHOULD TIP THE BALANCE IN THE CURRENTLY FRAGILE SNOWPACK. EARLY COLD
LOW DENSITY SNOW AND A VARIETY OF WEAK LAYERS SHOULD BE NO MATCH FOR
WHAT'S COMING. WIDESPREAD NATURAL AVALANCHES ARE CERTAIN AND SOME
LARGE AND VERY DANGEROUS SLIDES POSSIBLE...ESPECIALLY IN AREAS NEAR
AND WEST OF THE CREST, THE OLYMPICS, THE VOLCANOES AND THE NORTHEAST
CASCADES ABOVE ABOUT 5000 FEET WHERE A DEEPER EARLY SEASON SNOWPACK
EXISTS. AN AVALANCHE WARNING IS IN EFFECT WITH THE AVALANCHE DANGER
LEVEL EXPECTED TO RISE TO EXTREME...THE HIGHEST LEVEL IN MANY AREAS
OVERNIGHT AND TUESDAY. AVALANCHE TERRAIN SHOULD BE AVOIDED THROUGH
TUESDAY IN THESE AREAS. MORE DETAILS AT NWAC.US
KRAMER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING UNTIL NOON PST TUESDAY
     FOR THE COAST...OLYMPICS...AND NORTHWEST INTERIOR.

     WINTER STORM WARNING ABOVE 3500 FEET UNTIL 6 PM PST TUESDAY
     FOR THE WEST SLOPES OF THE NORTH CASCADES.

     WIND ADVISORIES ARE IN EFFECT FOR THE REST OF THE LOWLANDS
     UNTIL NOON PST TUESDAY.

     WINTER WEATHER ADVISORY ABOVE 4000 FEET UNTIL 6 AM PST TUESDAY
     FOR THE OLYMPICS AND CENTRAL CASCADES.

     FLOOD WATCHES ARE IN EFFECT FOR MUCH OF THE AREA FROM TUESDAY
     MORNING THROUGH LATE WEDNESDAY NIGHT.

PZ...STORM WARNINGS ARE IN EFFECT UNTIL NOON PST TUESDAY FOR THE
     COASTAL WATERS...EAST ENTRANCE TO THE STRAIT OF JUAN DE
     FUCA...AND THE NORTHERN INLAND WATERS.

     GALE WARNINGS ARE IN EFFECT UNTIL NOON PST TUESDAY FOR THE
     REMAINING WATERS.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 AM PST WEDNESDAY
     FOR THE GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 2:53 AM PSTSmall Craft AdvisorySEW94 min
Nov 22, 5:51 AM PSTRiver Flood WarningSEWMason48 hr
Nov 22, 9:01 AM PSTSmall Craft AdvisorySEW12 hr
Nov 22, 9:53 AM PSTRiver Flood WarningSEWLewis44 hr
Nov 22, 9:53 AM PSTRiver Flood WarningSEWLewis12 hr
Nov 22, 9:53 AM PSTRiver Flood WarningSEWLewis20 hr
Nov 22, 9:53 AM PSTRiver Flood WarningSEWThurston20 hr
Nov 22, 10:04 AM PSTHigh Wind WatchSEWSan Juan27 hr
Nov 22, 11:49 AM PSTRiver Flood WarningSEWPierce34 hr
Nov 22, 11:49 AM PSTRiver Flood WarningSEWThurston18 hr
Nov 22, 2:41 PM PSTGale WatchSEW24 hr
Nov 22, 2:41 PM PSTStorm WatchSEW24 hr
Nov 22, 2:41 PM PSTSmall Craft Advisory for Hazardous SeasSEW36 hr
Nov 22, 2:55 PM PSTAreal Flood AdvisorySEWGrays Harbor, King, Kitsap, Lewis, Mason, Pierce and 1 more12 hr
Nov 22, 3:40 PM PSTGale WarningSEW8 hr

Nearby

High Surf Advisories in Washington, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.